Idaho, 2013

Damaging Winds in Idaho, March 6, 2013

March 6, 2013 · NWS BOI · 2 events in 2 counties and zones

A trough rotating around a large, cold, upper level low centered off the Oregon coast swept across Southwest Idaho on the afternoon of the 6th. Strong to severe thunderstorms developed along the associated front bringing damaging winds and hail up to three quarters of and inch to the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A trough rotating around a large, cold, upper level low centered off the Oregon coast swept across Southwest Idaho on the afternoon of the 6th. Strong to severe thunderstorms developed along the associated front bringing damaging winds and hail up to three quarters of and inch to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Mar 6, 9:43 AM MST, 2 hours 17 minutes earlier.

Area forecast discussion, Mar 6, 9:43 AM MST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
943 AM MST WED MAR 6 2013

.DISCUSSION...LOW OVER WESTERN OREGON THIS MORNING WILL ROTATE
SHORT WAVE...WITH UPPER LEVEL JET SUPPORT...OVER THE FORECAST AREA
THIS AFTERNOON. FAIRLY UNSTABLE AND THUNDER IS ALREADY IN THE
FORECAST. CONVECTION WILL BE ABLE TO TAP INTO STRONGER WINDS
ALOFT...AND A FAIRLY DRY LAYER AT THE SURFACE WILL LEAD TO SOME
INVERTED-V TYPE OF PROFILES LATER TODAY. ALL THIS POINTS TO WINDS
BEING THE MAIN THREAT FROM STORMS TODAY...AND WOULD NOT BE
SURPRISED TO SEE SOME ISOLATED SEVERE GUSTS OUT OF THE STORMS.
GRAUPEL AND SMALL HAIL ALSO LIKELY...BUT WILL MAINLY BE WATCHING
FOR WINDS. DRIER TOMORROW AS LOW DROPS TOWARD ARIZONA AND MOST OF
THE PRECIP SHOULD STAY SOUTH AND EAST OF OUR FORECAST AREA.
CURRENT GRIDS LOOK PRETTY GOOD...SO DONT ANTICIPATE ANY UPDATES.
&&

.AVIATION...SCATTERED SHOWERS THROUGH THE DAY WITH SNOW LEVELS
BETWEEN 3500 AND 4500 FEET MSL.  LOCAL IFR CONDITIONS IN HEAVIER
SHOWERS ALONG WITH MOUNTAIN OBSCURATION.  SNAKE RIVER VALLEY WILL
REMAIN PRIMARILY VFR BUT COULD SEE BRIEF MVFR CONDITIONS IN HEAVIER
SHOWERS.  WIDELY SCATTERED THUNDERSTORMS THIS MORNING OVER SOUTHEAST
OREGON SPREADING INTO SOUTHWEST IDAHO THIS AFTERNOON.  SURFACE WINDS
WILL BE SOUTHERLY 10-20 KNOTS WITH GUSTY TO AROUND 30 KNOTS...WITH
GUSTS BETWEEN 40-45 KNOTS NEAR ANY THUNDERSTORMS.
&&

.PREV DISCUSSION...
SHORT TERM...TODAY THROUGH THURSDAY...PRECIPITATION IS SPREADING
INTO THE AREA TONIGHT ASSOCIATED WITH A SHORTWAVE TROUGH EMBEDDED
IN AN UPPER LEVEL LOW PRESSURE SYSTEM CENTERED OFF THE OREGON
COAST. PRECIPITATION WILL CONTINUE THROUGH THE DAY UNDER MOIST
SOUTHWEST FLOW WITH THE BEST CHANCE BEING IN THE WEST CENTRAL AND
BOISE MOUNTAINS. PRECIP WILL FALL AS RAIN IN THE VALLEYS AND AS
SNOW ABOVE 3500-4500 FEET MSL. STRONG WINDS ALOFT WILL MIX DOWN
TO THE SURFACE...WITH GUSTS UP TO 40 MPH MAINLY IN SOUTHEAST
OREGON THROUGH THIS AFTERNOON. IN ADDITION...COOL ARE WILL MOVE
IN ALOFT CREATING ENOUGH INSTABILITY TO SUPPORT A CHANCE OF
THUNDERSTORMS THIS AFTERNOON NORTH OF A BURNS-TWIN FALLS LINE.
PRECIP WILL DIMINSH EARLY THURSDAY MORNING AS THE SHORTWAVE MOVES
NORTHEAST AND THE PARENT LOW MOVE SOUTH THROUGH CALIFORNIA...WITH
JUST WIDELY SCATTERED SHOWERS THROUGH THE DAY ON THURSDAY. 2-4
INCHES OF SNOW CAN BE EXPECTED IN THE MOUNTAIN VALLEYS...WITH UP TO
10 INCHES IN THE MOUNTAINS ABOVE 7000 FEET MSL.

LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...SPLIT UPPER TROUGH
WILL LINGER OVER THE REGION THROUGH FRIDAY. BULK OF THE ENERGY WILL
RESIDE AT THE BASE OF THE TROUGH AS A CLOSED LOW PRESSURE SYSTEM
WHICH DIGS WELL TO OUR SOUTH. MOISTURE WITH THE TROUGH WILL WARRANT
A CHANCE OF SHOWERS ALONG THE NEVADA BORDER AND IN THE CENTRAL ID
MTNS AS MOISTURE WILL WRAP INTO THOSE AREAS FROM THE SOUTH.
OTHERWISE...THE REMAINDER OF SE OREGON AND SW IDAHO WILL BE DRY.
TEMPERATURES WILL BE COOL ON FRIDAY WITH HIGHS A FEW DEGREES BELOW
NORMAL. UPPER HIGH PRESSURE RIDGE WILL BUILD INTO THE AREA OVER THE
WEEKEND FOR DRY CONDITIONS AND TEMPERATURES TRENDING TO SLIGHTLY
ABOVE NORMAL ON SUNDAY. SLIGHT WARMING TREND CONTINUES MONDAY AND
TUESDAY AS THE RIDGE REMAINS ACROSS THE WEST WITH VALLEY HIGHS IN
THE 50S TO LOWER 60S. MOISTURE RIDING OVER THE TOP OF THE RIDGE MAY
BE CLOSE ENOUGH TO BRING A CHANCE OF SHOWERS TO THE NORTHERN HIGH
TERRAIN...OTHERWISE DRY WEATHER WILL PREVAIL.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&

WEATHER.GOV/BOISE

DISCUSSION...TB
AVIATION.....JA
PREV SHORT TERM...CB
PREV LONG TERM....BW
Hazardous weather outlook, Mar 6, 5:52 AM MST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
552 AM MST WED MAR 6 2013

IDZ012-014>016-028>030-033-ORZ061>064-071300-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-CAMAS PRAIRIE-
OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-UPPER WEISER RIVER-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
552 AM MST WED MAR 6 2013 /452 AM PST WED MAR 6 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IDZ011-013-071300-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-
552 AM MST WED MAR 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IDAHO.

.DAY ONE...TODAY AND TONIGHT

EXPECT SNOWFALL ACCUMULATIONS OF 2 TO 5 INCHES IN THE VALLEYS AND
5 TO 10 INCHES IN THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Boise radar (KCBX), 29 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Canyon

When
March 6, 12:00 PM MST to 12:10 PM MST
Where
Canyon County, Nampa to 3 mi ENE of Nampa
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
43.580, -116.570

A retired NWS employee reported roof shingles blown off homes in the area.

Thunderstorm Wind, Ada

When
March 6, 12:10 PM MST to 12:20 PM MST
Where
Ada County, 1 mi W of Meridian to 5 mi ENE of Meridian
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
43.620, -116.400

A NWS storm survey estimated a 60 to 65 MPH wind gust destroyed an announcers booth at the Meridian Lions Club rodeo grounds. In addition, four sets of unsecured grandstand bleachers were flipped upside down and rolled over a fence into the middle of the rodeo grounds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2013Every state in 2013This day in weather historyWarnings in Idaho, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434232, 434233.